Pennsylvania, 2021

Hail and Damaging Winds in Pennsylvania, September 13, 2021

September 13, 2021 · NWS PBZ · 5 events in 3 counties and zones

Thunderstorm activity occurred with aid of low-level confluence along a weak frontal zone. Forcing for ascent accompanied the remnants of a MCV.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorm activity occurred with aid of low-level confluence along a weak frontal zone. Forcing for ascent accompanied the remnants of a MCV. A favorable environment was noted, CAPE values approaching 2000 J/kg and deep-layer shear (40-50kts), to help fuel strong isolated storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 13, 3:41 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 13, 3:41 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
441 PM EDT Mon Sep 13 2021

.SYNOPSIS...
Shower and thunderstorm chances are expected through this evening
north of Interstate 80. Otherwise, warm and dry weather will continue
until more widespread showers and thunderstorms move across the
region with a Wednesday cold front.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Afternoon Update: SPC Mesoanalysis indicates high CAPE values
coincident with favorable wind shear north of I80 this afternoon.
This area will be monitored for convection as a shortwave trough
allows for forcing for ascent while lapse rates increase. If cells
develop, damaging wind is the primary threat. The window in which
convection is possible will narrow, as peak heating is beginning to
cease and shortwave is propagating eastward. Previous:

Shower and thunderstorms chances should continue through this evening
north of I 80 as a cold front moves slowly south across NW PA, and a
shortwave approaches. Most of the rain is expected to stay north of
the forecast area where better upper support is progged. Capping warm
air aloft should also limit the thunderstorm potential, though lift
in the vicinity of the front could still result in a few
showers/storms. A strong storm is possible with marginal shear and
instability, but the warm air aloft should be a limiting factor in
this potential.

Otherwise, dry weather is expected through tonight under shortwave
ridging south of the front. Warm temperatures should continue
tonight, with lows around 10 degrees above average.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Ridging/SW flow aloft should push the front back to the north
Tuesday, with mainly dry weather expected. A shortwave trough, and
its associated sfc cold front, is expected to approach the Upper Ohio
Valley region Tuesday night, with shower chances increasing,
especially late.

More widespread showers are expected Wednesday as the trough and sfc
cold front cross the region. Marginal shear and instability could
result in a severe thunderstorm potential Wednesday afternoon and
early evening, though cloud cover could be a limiting factor in the
amount of destabilization and the resulting severe weather potential.
Rain chances should then diminish Wednesday night as the front
completes its passage.

Models differ on the positioning of a souther stream trough Thursday,
and it moves slowly NE toward the region. Continued with low chances
for showers attm, using a blended model solution to account for the
uncertainty. Above average temperatures are expected to continue
through the period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The southern stream trough should continue to drift across the Ern
CONUS through Saturday, with low chances of showers and
thunderstorms continuing across the Upper Ohio Valley region.

Model ensembles then indicate a ridge should build across much of the
Ern CONUS through the rest of the weekend, with dry and warm weather
expected.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Widespread MVFR stratocu is expected to persist through early aftn
as a swd sagging frontal boundary has created sufficient lift in the
moist, but stable boundary layer for that formation. An upstream
shortwave is expected to lift the boundary nwd again later today
before spawning some isold, to sct shra/tsra this eve near the I 80
terminals. VFR is thus expected to return until that convection
potential affects those ports.

.Outlook...
Restrictions are then likely with a Wed cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Sep 13, 12:26 PM EST, 4 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
126 PM EDT Mon Sep 13 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-141730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
126 PM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

An isolated severe thunderstorm is possible through this evening
north of Interstate 80.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered severe thunderstorms are possible Wednesday afternoon and
evening with a crossing cold front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 13, 4:18 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
518 PM EDT Mon Sep 13 2021

PAZ008-132145-
Venango PA-
518 PM EDT Mon Sep 13 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN VENANGO COUNTY THROUGH
545 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Guys Mills, or 13 miles east of Meadville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cooperstown, Pleasantville, and Oil Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4149 7957 4148 8000 4150 8000 4150 7998
      4151 7998 4151 7996 4156 7991 4156 7989
      4157 7989 4157 7987 4158 7987 4159 7985
      4160 7985 4160 7983 4162 7983 4162 7956
TIME...MOT...LOC 2118Z 266DEG 23KT 4160 7990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 13, 4:39 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
539 PM EDT Mon Sep 13 2021

PAZ008-009-015-132215-
Forest PA-Clarion PA-Venango PA-
539 PM EDT Mon Sep 13 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VENANGO...
NORTHEASTERN CLARION AND FOREST COUNTIES THROUGH 615 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tionesta, or 15 miles west of Marienville, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marienville, Tionesta, Kellettville, West Hickory, East Hickory, and
Starr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4162 7895 4144 7896 4144 7897 4145 7898
      4145 7906 4142 7907 4142 7909 4138 7910
      4145 7953 4163 7951
TIME...MOT...LOC 2139Z 274DEG 32KT 4152 7941

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Pittsburgh radar (KPBZ), 112 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Venango

When
September 13, 4:45 PM EST
Where
Venango County, 0.52 mi E of Cooperstown
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.500, -79.870

Thunderstorm Wind, Venango

When
September 13, 4:48 PM EST
Where
Venango County, 1.14 mi S of Rocky Grove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.404, -79.816

A tree was reported to be blown down near Route 322.

Thunderstorm Wind, Venango

When
September 13, 5:16 PM EST
Where
Venango County, 1.44 mi SSE of Bully Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.352, -79.816

Power lines were downed on Belmar Road in Ajax.

Thunderstorm Wind, Forest

When
September 13, 5:39 PM EST
Where
Forest County, 0.63 mi SW of Marienville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.422, -79.207

A tree was reported to be on the road at the intersection of Route 66 and Blood Road.

Hail, Jefferson

When
September 13, 5:56 PM EST
Where
Jefferson County, 3.32 mi SW of Kahletown
Measured
1 in hail
Reported by
Social Media
Coordinates
41.240, -79.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984334, 984335, 984336, 984337, 984338.